SD-OCT features of laser pointer maculopathy before and after systemic corticosteroid therapy

Ophthalmic Surg Lasers Imaging. 2011 Dec 16;42 Online:e135-8. doi: 10.3928/15428877-20111208-03.

Abstract

The authors report spectral-domain optical coherence tomography findings of laser pointer-induced maculopathy in a 25-year-old man after accidental laser pointer exposure of less than 1 second. The Class 3R laser pointer (output wavelength 532 nm and output power 3.5 to 4.5 mW [continuous wave]) had U.S. Food and Drug Administration certification. One day after exposure, he had visual blurring and metamorphopsia of his right eye. He was treated with a systemic high-dose corticosteroid. Spectral-domain optical coherence tomography disclosed a hyperreflective band in the foveal region. After 1 week of treatment, disappearance of hyperreflectivity was observed on spectral-domain optical coherence tomography. At 6 months, residual disruption of the outer retinal layer at the fovea remained unchanged. Spectral-domain optical coherence tomography was a useful and sensitive tool for evaluating retinal damage and subsequent resolution after treatment.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adrenal Cortex Hormones / therapeutic use*
  • Adult
  • Eye Injuries / drug therapy*
  • Humans
  • Lasers / adverse effects*
  • Male
  • Prednisolone / therapeutic use*
  • Retinal Diseases / diagnosis
  • Retinal Diseases / drug therapy*
  • Tomography, Optical Coherence
  • Treatment Outcome

Substances

  • Adrenal Cortex Hormones
  • Prednisolone